Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Tampa Bay, FL

December 20, 20187 counties in Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Dec 20, 2018, 12:01 PM EST for 7 counties in Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2018, 12:01 PM EST (17:01 UTC)
Expired
Dec 20, 2018, 12:45 PM EST
In force
44 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Charlotte County, FL, DeSoto County, FL, Hardee County, FL, Hillsborough County, FL, Manatee County, FL, Polk County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 46 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 20, 7:55 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2018-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2018-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 8:01 AM EST, 4 hours earlier.

Area forecast discussion, Dec 20, 8:01 AM EST, 4 hours before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
801 AM EST Thu Dec 20 2018

.DISCUSSION...
Rain is in place across all but the extreme northern and
southern areas this morning. Winds are turning from the SE
to the south and are increasing and becoming gusty. Already
seeing some bowing/rotating segments with the line moving
onshore currently, and the big variable for today's storms
will again be the surface instability as to whether any of
that will make it down. All existing watches and warnings
will remain unchanged, but will also be adding a Tornado
Watch in through 21Z for Pinellas, Hillsborough, and Polk
counties southward through the area. Will get the updates
out for the watch shortly.

&&

.AVIATION...
Winds will continue to increase, become gusty, and turn to
the S through the late morning, then more SW for the
afternoon with periods of heavy rain causing MVFR to IFR
conditions or worse. Rains are currently just to the north
of the FMY/RSW terminals, but will be overspreading there
within an hour or two.

&&

.MARINE...
SCA will be becoming a Gale Warning at 10 am and a TOR watch
will be in place across the near shore waters through 21z/4
pm. Showers and thunderstorms will continue to move over the
waters through the day with winds turning to the south and
southwest through the day as well as increasing in speed to
Gale force. Seas will also be building through the day. Not
much change for the update except to put in the TOR watch
headline.

&&

.Preliminary Point Temps/PoPs...
TPA  74  59  64  50 / 100  60  70  20
FMY  78  63  68  53 / 100  60  40  10
GIF  76  59  65  47 / 100  50  50  10
SRQ  73  60  65  54 / 100  60  70  20
BKV  74  56  64  46 / 100  50  70  10
SPG  74  59  66  52 / 100  60  70  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning from 7 PM this evening to 1 PM EST
     Friday for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Manatee-Coastal
     Pasco-Pinellas.

     High Rip Current Risk through Saturday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

     Flood Watch through Friday morning for Coastal Citrus-
     Coastal Hernando-Coastal Hillsborough-Coastal Levy-
     Coastal Manatee-Coastal Pasco-Coastal Sarasota-Inland
     Citrus-Inland Hernando-Inland Hillsborough-Inland
     Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Sumter.

     High Surf Advisory from 1 PM this afternoon to 9 PM EST
     Saturday for Coastal Charlotte-Coastal Hillsborough-
     Coastal Lee-Coastal Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 10 AM EST this morning for
     Charlotte Harbor and Pine Island Sound-Coastal waters
     from Bonita Beach to Englewood FL out 20 NM-Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM-Tampa Bay waters-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM-Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM-Waters
     from Tarpon Springs to Suwannee River FL out 20 to 60
     NM.

     Gale Warning until 10 PM EST Friday for Charlotte Harbor
     and Pine Island Sound-Coastal waters from Bonita
     Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal
     waters from Tarpon Springs to Suwannee River FL out
     20 NM-Tampa Bay waters-Waters from Bonita Beach to
     Englewood FL out 20 to 60 NM-Waters from Englewood to
     Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
UPPER AIR...57/McMichael
DECISION SUPPORT...69/Close
Hazardous weather outlook, Dec 20, 3:11 AM EST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
311 AM EST Thu Dec 20 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-202015-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
311 AM EST Thu Dec 20 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Tonight.

...THUNDERSTORM IMPACT...
Widespread showers and thunderstorms will continue through today,
with strong and possibly damaging winds, locally heavy rainfall,
and frequent lightning strikes expected. There is also a marginal
risk for severe storms, mainly from around the I-4 corridor
southward. Timing for the strongest storms is early this afternoon
through the evening.

...FLOOD IMPACT...
Locally heavy rainfall is expected through today and into the
first part of the evening. Forecast rainfall totals are generally
in the 3 to 4 inch range, but higher amounts are certainly
possible. Flooding of low-lying and poor-drainage areas as well as
minor flooding on certain roadways can be expected.

...COASTAL FLOOD IMPACT...
A long duration and fetch of gale force winds will result in
elevated water levels and additional wave run-up concerns along
the west coast Thursday night into Friday. Coastal flooding and
beach erosion will be a concern and coastal residents should be
alert for possible warnings and take action to protect property.

...RIP CURRENT IMPACT...
Strong onshore flow will lead to very high surf and an extremely
high risk for rip currents along area beaches.

...MARINE IMPACTS...
Hazardous conditions are expected over the eastern Gulf of Mexico
through at least Friday night. Strong southeast to south winds
today will shift west and northwest behind the cold front Thursday
night into Friday, strengthening to gale force. These strong winds
will produce very rough seas over the entire coastal waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...COASTAL FLOOD IMPACT...
A long duration and fetch of gale force winds will result in
elevated water levels and additional wave run-up concerns along
the west coast Thursday night into Friday. Coastal flooding and
beach erosion will be a concern and coastal residents should be
alert for possible warnings and take action to protect property.

...RIP CURRENT IMPACT...
Strong onshore flow will lead to very high surf and an extremely
high risk for rip currents along area beaches through at least
Saturday.

...MARINE IMPACTS...
Gale force winds will be possible through Friday, with very
rough seas. Winds will begin to improve some on Saturday, but
wave heights will take longer to go down.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

Carlisle

In the hours before

Local storm report, Dec 20, 11:04 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1104 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     MARINE HAIL      5 ESE FORT DESOTO PARK  27.60N 82.65W
12/20/2018  M46.00 INCH      GMZ830             FL   MESONET

            WEATHERFLOW SITE AT SKYWAY FISHING PIER REPORTED A 46 MPH
            WIND GUST.

&&

CLOSE
Local storm report, Dec 20, 11:06 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1106 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     MARINE TSTM WIND 5 ESE FORT DESOTO PARK  27.60N 82.65W
12/20/2018  M46.00 MPH       GMZ830             FL   MESONET

            WEATHERFLOW SITE AT SKYWAY FISHING PIER REPORTED A 46 MPH
            WIND GUST.

&&

CLOSE
Local storm report, Dec 20, 11:24 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1124 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     MARINE TSTM WIND 3 W FORT DESOTO PARK    27.61N 82.76W
12/20/2018  M42.00 MPH       GMZ853             FL   MESONET

            WEATHERFLOW SITE AT EGMONT CHANNEL REPORTED A 42 MPH WIND
            GUST.

1101 AM     TSTM WND GST     SARASOTA BRADENTON AIRP 27.40N 82.55W
12/20/2018  M45.00 MPH       MANATEE            FL   ASOS

            ASOS AT SARASOTA-BRADENTON REPORTED A 45 MPH WIND GUST.

&&

CLOSE
Local storm report, Dec 20, 11:27 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1127 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     MARINE TSTM WIND 25 SW LONGBOAT KEY      27.16N 82.95W
12/20/2018  M45 MPH          GMZ873             FL   BUOY

            BUOY 42013 - C10 REPORTED A 45 MPH WIND GUST.

&&

CLOSE
Special weather statement, Dec 20, 11:42 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1142 AM EST Thu Dec 20 2018

FLZ052-201730-
Polk FL-
1142 AM EST Thu Dec 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK COUNTY UNTIL
1230 PM EST...

At 1142 AM EST, Doppler radar was tracking a strong thunderstorm over
Fussels Corner, or near Auburndale, moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lakeland, Winter Haven, Haines City, Bartow, Auburndale, Fussels
Corner, Combee Settlement, Medulla, Jan Phyl Village, Lake Alfred,
Mulberry, Davenport, Eagle Lake, Polk City, Lake Hamilton, Winter
Haven Airport, Loughman, Inwood, Highland City and Cypress Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 400 PM EST for central
Florida.

LAT...LON 2781 8198 2806 8201 2836 8184 2836 8179
      2835 8179 2835 8166 2826 8166 2826 8155
      2820 8152 2814 8152 2814 8150 2812 8150
TIME...MOT...LOC 1642Z 214DEG 47KT 2805 8185

TBW
Local storm report, Dec 20, 11:47 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1147 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     MARINE TSTM WIND 4 WNW CLEARWATER        27.98N 82.83W
12/20/2018  M55.00 MPH       GMZ853             FL   C-MAN STATION

            CLEARWATER BEACH PIER REPORTED A 55 MPH WIND GUST.

1048 AM     MARINE TSTM WIND 1 WNW SARASOTA          27.34N 82.57W
12/20/2018  M50.00 MPH       GMZ853             FL   MESONET

            WEATHERFLOW SITE AT SARASOTA BAY MARKER 17 REPORTED A 50
            MPH WIND GUST.

1130 AM     TSTM WND GST     ESE LACOOCHEE           27.96N 81.95W
12/20/2018  M48.00 MPH       POLK               FL   MESONET

            PEAK GUST OF 48 MPH IN LAKELAND HIGHLANDS.

&&

NORMAN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 2:52 AM ESTGale WarningTBW43 hr
Dec 20, 3:12 AM ESTCoastal Flood StatementTBWCharlotte, Lee, Sarasota39 hr
Dec 20, 3:12 AM ESTCoastal Flood WarningTBWCitrus, Hernando, Hillsborough, Levy, Manatee, Pasco and 1 more39 hr
Dec 20, 3:12 AM ESTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota66 hr
Dec 20, 3:12 AM ESTHigh Surf AdvisoryTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota66 hr
Dec 20, 5:55 AM ESTSpecial Marine WarningTBW50 min
Dec 20, 6:46 AM ESTSpecial Marine WarningTBW44 min
Dec 20, 7:02 AM ESTSpecial Marine WarningTBW28 min
Dec 20, 7:40 AM ESTTornado WarningTBWManatee20 min
Dec 20, 8:01 AM ESTTornado WarningTBWHillsborough, Polk29 min
Dec 20, 8:15 AM ESTTornado WarningTBWHardee, Polk30 min
Dec 20, 8:35 AM ESTSpecial Marine WarningTBW40 min
Dec 20, 8:43 AM ESTTornado WarningTBWPolk21 min
Dec 20, 8:53 AM ESTRiver Flood WarningTBWHillsborough4 days
Dec 20, 9:21 AM ESTTornado WarningTBWPolk12 min
Dec 20, 9:24 AM ESTTornado WarningTBWManatee, Sarasota21 min
Dec 20, 9:25 AM ESTTornado WarningTBWDeSoto, Hardee, Manatee35 min
Dec 20, 9:37 AM ESTTornado WarningTBWPolk23 min
Dec 20, 9:48 AM ESTTornado WarningTBWHardee, Polk27 min
Dec 20, 9:54 AM ESTAreal Flood AdvisoryTBWCharlotte, DeSoto, Hardee, Hernando, Hillsborough, Manatee and 5 more111 min
Dec 20, 10:07 AM ESTSpecial Marine WarningTBW53 min
Dec 20, 11:01 AM ESTSpecial Marine WarningTBW59 min
Dec 20, 11:13 AM ESTTornado WarningTBWPolk19 min
Dec 20, 11:21 AM ESTSevere Thunderstorm WarningTBWCharlotte, DeSoto, Hardee, Lee, Manatee, Sarasota39 min
Dec 20, 11:23 AM ESTTornado WarningTBWSarasota2 min
Dec 20, 11:26 AM ESTRiver Flood WarningTBWHillsborough5 days
Dec 20, 11:26 AM ESTRiver Flood WarningTBWManatee45 hr
Dec 20, 11:39 AM ESTAreal Flood AdvisoryTBWDeSoto, Hardee, Hernando, Hillsborough, Manatee, Pasco and 3 more96 min
Dec 20, 11:42 AM ESTSpecial Weather StatementTBWPolk48 min
Dec 20, 11:54 AM ESTTornado WarningTBWHardee, Manatee36 min
Dec 20, 11:59 AM ESTRiver Flood WarningTBWManatee43 hr
Dec 20, 12:48 PM ESTSpecial Weather StatementTBWCharlotte, DeSoto, Hardee, Highlands, Lee, Polk57 min
Dec 20, 1:21 PM ESTAreal Flood AdvisoryTBWCharlotte, DeSoto, Hardee, Hillsborough, Manatee, Polk and 1 more84 min
Dec 20, 1:36 PM ESTSpecial Weather StatementTBWHighlands39 min
Dec 20, 2:59 PM ESTLake Wind AdvisoryTBWCharlotte, Citrus, DeSoto, Hardee, Hernando, Highlands and 9 more28 hr
Dec 20, 3:38 PM ESTRiver Flood WarningTBWHardee71 hr
Dec 20, 3:38 PM ESTRiver Flood WarningTBWDeSoto6 days

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.